Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Ear infections after ear tubes have been placed?
avatar
amykyma posted:
Hi there. My 8 mo old daughter had ear tubes placed on Jan. 4th. We were seeing our regular pediatrician through 3 back to back infections. She was being treated with antibiotics on the third round and she did not seem to be getting better by day 5, so I took her into an ENT. It was kind of a rushed thing.. I was sick of having her not feeling well, so I went to the first ENT who could get be in that same day. We waited in the waiting room for an hour. We finally got back to see the DR. and the appt. was also very rushed, but he gave us the option for tubes. I have friends whose children have had to have tubes and all I ever heard was "tubes made it all better, etc". I didn't know much about them other than they seemed to solve all the problems. The Dr. didn't really explain much to me, and I didn't really ask because I assumed she'd be "cured". So, she gets the tubes and within a couple weeks, I notice drainage (dark brown/dried yellowish) coming out of one of her ears and she starts a fever. I call the ENT over the weekend and the oncall Dr. instructed me to place ear drops in her ears, so I do that. monday morning comes, I wanted more answers so I call back and leave a message with my Dr's nurse. Didn't hear anything back until that evening.. she said the Dr. said it sounded like an ear infection and prescribed her oral antibiotics (cefdinir) for 10 days (5ml in the am) and to use the ear drops twice a day for 7 days. Her fever is cleared up, she is sleeping "better" but I feel like the oral antibiotics are possibly having some side effects.. she is very grumpy in the morning shortly after I give her the meds and doesn't start getting happier until the afternoon/early evening. She also is still having yellow/brown drainage out of her ear. Is this normal? I just feel completely helpless. I should have asked more questions, but I didn't even know what to ask. I wish he would have taken more time with me to fully explain what the tubes do, what to expect, what side effects and complications I can still expect. Now when I call, it takes forever to hear anything back and I feel like I am an annoyance to them. I just want some answers! I know every child, every body is different, but I want a plan to start helping her feel better. Can anyone here share their experiences with the tubes? How did they help your child? What were some of the issues you still experienced after the tubes were placed? Is drainage from them normal? Should I continue placing drops in her ears whenever I see drainage? For how long, until the drainage clears up? Does the fluid/drainage mean she has an infection? Any advice is much appreciated!
Sincerely, a confused, concerned, frustrated mommy.
Reply
 
avatar
Rod Moser, PA, PhD responded:
Tubes are not inserted in the ears to prevent infections (although they do a good job), but rather to preserve hearing. Stagnant fluid in the middle ear (the area on the other side of the eardrum) is a precursor of infection and would damage her hearing, so the tubes help drain it, and allow air to return to this area. In order for those three tiny ear bones to move properly, the middle ear has to be air-filled, not fluid filled. Ears with tubes can still become infected (as you now know), but those infections should be less common.

Tubes drain that yucky fluid quite often. If your child did not have tubes, this fluid would have created some painful pressure. Now, it has a way of draining and relieving the pressure.

Many ENTs do recommend that antibiotic/steroid drops (I don't know what you have) when their is drainage (otorrhea) since it often means infection.


Featuring Experts

Welcome to WebMD's Ear, Nose, and Throat Community — a site where members help each other. If you have an experience to share or would like ...More

Helpful Tips

Most People with a penicillin allergy can safely take cephalosporinsExpert
Medical providers have always been taught that if you are allergic to penicillin, you have a greater chance of also being allergic to a ... More
Was this Helpful?
30 of 61 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.